Tornadoes · United States · Virginia · 2011
EF0 tornado, Bybee, Virginia, September 5, 2011
This EF0 tornado ran 0.9 miles across Fluvanna County on September 5, 2011, touching down at 6:05 PM EDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 5, 2011
- Touchdown
- 6:05 PM EDT (22:05 UTC)
- Lifted
- 6:07 PM EDT (22:07 UTC)
- On the ground
- 2 minutes
- Path length
- 0.9 miles (1.4 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Fluvanna County
- Touchdown point
- 37.940, -78.200
- Lift-off point
- 37.950, -78.190
- Record number
- 1109051605-01
What the Weather Service recorded
Isolated severe thunderstorm in advance of a cold front produced a weak tornado across portions of central Virginia.
Tornado (EF0) initially touched down along State Route 613 just southwest of Bybee Baptist Church. It then tracked northeast along Route 613, moving over the church before crossing State Route 607 before lifting in a wooded field. Numerous large limbs were snapped off trees with two trees downed, one at the church and the second fell across State Route 607. The church also had some minor damage to the steeple and roof. Winds with the tornado were estimated in the 60 to 70 mph range.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 04:00 UTC | 08:22 UTC | Flood Watch | AKQ |
| 04:16 UTC | 07:15 UTC | Flash Flood Warning | AKQ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Sep 5, 4:49 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 5, 4:49 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
449 PM EDT MON SEP 5 2011
.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTHERN VIRGINIA THIS EVENING THEN
STALL ACROSS CENTRAL VIRGINIA LATE TONIGHT. MEANWHILE...MOISTURE
ASSOCIATED WITH THE REMNANTS OF TROPICAL SYSTEM LEE WILL STREAM
NORTHEAST ALONG THE FRONT AND INTO THE AREA THROUGH THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TRPLCL MSTR ASSCTD WITH WITH LEE INTERACTS WITH FRNTL BNDRY THEN
BECOMES STALLED ACROSS THE FA LATE TONITE. WENT WITH A FLOOD WATCH
ACROSS THE WRN PIEDMONT CNTYS (FF GUID IS 2-3 INCHES PER HR AND
THESE CNTYS HAD THE LEAST AMT OF RNFL DRNG IRENE). STORM TOTAL
BTWN 2-4 INCHES ACROSS THE WRN PIEDMONT IS FORECASTED SO EXCESSIVE
RUNOFF WILL BE THE MAIN THREAT. FTHR E AND ALONG THE BNDRY IS
WHERE 1-3 INCHES OF RAIN IS XPCTD INCLUDING THE I95 CORRIDOR.
CONFIDENCE NOT AS HIGH FOR A FLOOD WATCH HERE...SO DECIDED TO HOLD
OFF FOR NOW ALTHOUGH LATER SHIFTS MAY NEED TO ADD ANTHR ROW OF
CNTYS TO THE E IF THE BNDRY DROPS FRTHR S&E THAN XPCTD. 1-2 INCHES
XPCTD ALONG THE COAST. PUSHED BACKED THE "HEAVY RAINFALL" THREAT
UNTIL AFTER MIDNIGHT AS THAT IS WHEN THE GREATEST OMEGA OVERSPREADS
THE RGN. LTST SUITE OF MODELS HAS FRNTL BNDRY ENTRG NWRN CNTYS
LATE THIS EVENING THEN STALLING NR A SBY-RIC-FVX LINE BY 12Z TUE.
ABUNDANT MSTR WILL STREAM ALONG AND N OF THIS BNDRY WHILE S OF IT
REMAINS IN THE WRM SCTR WITH PCPN BEING MORE SCT AND CONVECTIVE IN
NATURE. LOWS M60S NWRN CNTYS (ON COOL SIDE OF BNDRY) TO L-M70S
SERN CSTL AREAS.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
CHALLENGING FCST ON TUE AS STALLED FRNTL BNRDY BISECTS FA NE-SW
ALLOWING FOR A VARIETY OF WX CNDTNS. N OF BNDRY (SBY-RIC-FVX LINE)
IS WHERE IT WILL BE CLDY WITH WDSPRD PCPN MOST OF THE DAY (PSBLY
HVY AT TIMES DUE TO THE TRPLCL MSTR FEED). S OF THE BNDRY IS WHERE
IT MAY GET INTERESTING LATE IN THE DAY. APPEARS A DIFFERENTIAL
HTNG BNDRY SETS UP ALLOWING FOR ADDNTL HTNG TO OCCUR ACROSS THE
SERN HALF OF FA. THIS HTNG COMBINED WITH SOME LL INSTAB MAY RESULT
IN A THREAT OF STRNG TO PSBLY SVR TSTRMS (ALTHOUGH SPC DOES NOT
INCLUDE FA IN SLGHT RISK ATTM). TMPS TRICKY DUE TO BNDRY LCTN.
HIGHS ARND 70 NWRN CNTYS RANGING TO M-U80S ACROSS SERN VA/NE NC.
PCPN CHC CONT TUE NITE AS SFC LOW DRIFTS N INTO KY WITH ASSCTD
FRNTL BNDRYS LINGERING ACROSS THE AREA. AGAIN...HIGHEST POPS
ACROSS NRN AND WRN CNTYS. LOWS U60S-M70S.
FRNTL BNDRYS PUSH E WITH BEST LIFT SHFTG N & W OF FA WED. UPR LVL
LOW WILL BE SLOW TO MOVE N WITH MODELS KEEPING IT ACROSS THE KY/OHIO
VLLY THRU THURSDAY. SVRL TROFS WILL ROTATE ARND THIS FTR RESULTING
IN A CONTG CHC FOR SHWRS/TSTRMS EACH DAY...ALTHOUGH WDSPRD PCPN NOT
XPCTD. WILL CONT WITH CHC POPS FOR NOW. REMAINING WRM AND HUMID AS
TRPLCL AIRMASS REMAINS IN PLACE. HIGHS EACH DAY L-M80S. LOWS M60S-
L70S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AN UPPER LOW WILL LINGER OVER THE OHIO VALLEY LATE IN THE WEEK INTO
THE WEEKEND. MEANWHILE...HURRICANE KATIA IS EXPECTED TO ROTATE
AROUND THE SUBTROPICAL RIDGE AND REMAIN WELL OFF THE COAST BRINGING
ONLY COASTAL HAZARDS (HIGH SWELL AND INCREASED RIP CURRENT THREAT)
EARLY IN THE PERIOD...WHICH IS DISCUSSED FURTHER IN THE MARINE
SECTION. A MAINLY AFTERNOON/EVENING CHANCE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED DURING THE LATER PORTION OF THE
WEEK...BEFORE DIMINISHING FOR THE WEEKEND AS THE UPPER LOW SLOWLY
FILLS AND WEAKENS. HIGH TEMPERATURES ARE GENERALLY EXPECTED TO BE IN
THE MID 80S FRIDAY AND SATURDAY...AND THEN TRENDING A FEW DEGREES
COOLER LATER IN THE WEEKEND AS AN AREA OF HIGH PRESSURE BUILDS IN
BEHIND A WEAK COLD FRONT.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
BKN-OVC MID/HIGH CLOUDS WILL PERSIST THROUGH THIS LABOR DAY WITH
S-SW WNDS 10-15 KT. WIDELY SCT SHOWERS WILL AFFECT THE REGION THRU
THE AFTN/EVENING...AND EVENTUALLY KSBY TOWARD LATE EVENING INTO
THE OVERNIGHT. TEMPO MVFR CONDS MAY OCCUR WITH SOME OF THE SHOWERS
BUT PREDOMINATE VFR CONDS EXPECTED. CLOUDS WILL LOWER AND THICKEN
DURING THE OVERNIGHT WITH INCREASING CHC OF RAIN.
OUTLOOK...MVFR/IFR CONDITIONS MAY OCCUR AT ANY OF THE TAF SITES
TUESDAY AS A COLD FRONT STALLS ACROSS THE REGION AND PCPN INCREASES.
SHOWERS AND TSTMS WILL REMAIN IN THE FCST THROUGH THE END OF THE WEEK.
&&
.MARINE...
A PERIOD OF ACTIVE MARINE WEATHER IS EXPECTED THROUGHOUT MUCH OF
THE WEEK. THE LATEST SURFACE ANALYSIS HAS A LOW PRESSURE SYSTEM
PRESENTLY OVER THE DEEP SOUTH (FORMER TROPICAL STORM LEE) WITH A
FRONTAL BOUNDARY EXTENDING NE TOWARD NORTHERN NEW ENGLAND. THIS
FRONT WILL SLOWLY INCH SE OVERNIGHT PRODUCING A MINIMAL SOUTHERLY
SURGE OVER THE BAY. AT THIS POINT SCA CONDITIONS MAY BE REACHED
BRIEFLY...BUT THE DURATION IS NOT EXPECTED TO BE LONG ENOUGH TO
HOIST A FLAG AT THIS TIME. OTHERWISE...SEAS ARE EXPECTED TO REACH
5 FT IN THE NORTHERN ZONES HENCE THE INHERITED SCA REMAINS ON
TRACK.
THE FRONT WILL REACH THE NORTHERN MID ATLANTIC COAST TUESDAY...AND
THEN LIFT BACK TO THE NORTHWEST TUESDAY NIGHT AND WEDNESDAY BEFORE
DISSIPATING. MEANWHILE...THE REMNANT LOW PRESSURE SYSTEM WILL
SETTLE AND DISSIPATE OVER THE OHIO VALLEY. ANOTHER PERIOD OF
MARGINAL SCA CONDITIONS ARE POSSIBLE OVER THE BAY TUESDAY NIGHT.
HURRICANE KATIA THEN PASSES WELL OFF THE COAST WEDNESDAY THROUGH
FRIDAY BRINGING THE POTENTIAL FOR SEAS UP TO 10 FT OUT NEAR 20 NM.
SEAS WILL INITIALLY STRUGGLE TO REACH SCA FOR THE SOUTHERN ZONES
TONIGHT...BUT NO ADJUSTMENTS WERE MADE TO THE START TIME GIVEN
THAT SEAS SHOULD EASILY ECLIPSE CRITERIA DURING THIS TIME PERIOD.
CONFIDENCE IS RATHER HIGH...SO THE SCA WAS EXTENDED THROUGH
FRIDAY. THE MOUTH OF THE BAY MAY EVENTUALLY NEED AN SCA AS WELL.
AN ELEVATED RIP CURRENT RISK (MOST LIKELY HIGH) IS EXPECTED TO
CONTINUE OVER THE NEXT SEVERAL DAYS WITH ONSHORE FLOW THROUGH MID
WEEK AND LARGER LONG PERIOD SWELL LATER IN THE WEEK.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH LATE TUESDAY
NIGHT FOR VAZ048-049-060>062-065>069.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ650-652-654-
656-658.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...AJZ
AVIATION...JEF
MARINE...AJZHazardous weather outlook, Sep 5, 5:44 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 544 PM EDT MON SEP 5 2011 VAZ048-049-060>062-065>069-062145- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- 544 PM EDT MON SEP 5 2011 ...FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH LATE TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY. RAINFALL AMOUNTS THROUGH WEDNESDAY ARE EXPECTED TO AVERAGE 3 TO 4 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ063-064-070>076-079>083-087-088-062145- HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN- ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX- 544 PM EDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK OF VIRGINIA. .DAY ONE...TONIGHT. SHOWERS MAY PRODUCE LOCALLY HEAVY RAINFALL AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY. RAINFALL AMOUNTS THROUGH WEDNESDAY ARE EXPECTED TO AVERAGE 2 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE... ESPECIALLY ALONG AND WEST OF INTERSTATE 95. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>024-NCZ012>016-030>032-VAZ077-078-084>086-089>097-062145- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC- HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS- NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-SURRY- JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- 544 PM EDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY. RAINFALL AMOUNTS THROUGH WEDNESDAY ARE EXPECTED TO AVERAGE 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. IN ADDITION...A FEW STRONG THUNDERSTORMS CONTAINING GUSTY WINDS AND HAIL WILL BE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ025-NCZ017-102-VAZ098>100-062145- MARYLAND BEACHES-INLAND CURRITUCK-OUTER BANKS CURRITUCK- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 544 PM EDT MON SEP 5 2011 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RIP CURRENT RISK. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY. RAINFALL AMOUNTS THROUGH WEDNESDAY ARE EXPECTED TO AVERAGE 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. IN ADDITION...A FEW STRONG THUNDERSTORMS CONTAINING GUSTY WINDS AND HAIL WILL BE POSSIBLE ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-652-654-656-658-062145- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 544 PM EDT MON SEP 5 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>634-062145- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- 544 PM EDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
10.1 hours before the tornado, 131 km from the path. September 5, 2011.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -63 J/kg
- Surface CAPE
- 291 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 5.2 K/km
Washington/Dulle, VA (KIAD), 00:00Z
1.9 hours after it, 131 km from the path. September 6, 2011.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 705 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Louisa County/Freeman Field (LKU), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:15 UTC | 78.8 | 73.4 | 260° 3 kt | 1007.8 | ||
| 20:35 UTC | 78.8 | 71.6 | 0° 0 kt | 1007.5 | ||
| 20:55 UTC | 78.8 | 73.4 | 0° 0 kt | 1007.5 | ||
| 21:15 UTC | 78.8 | 73.4 | 0° 0 kt | 1007.1 | ||
| 21:35 UTC | 78.8 | 73.4 | 0° 0 kt | 1007.1 | ||
| 21:55 UTC | 78.8 | 73.4 | 0° 0 kt | 1007.1 | ||
| 22:15 UTC | 78.8 | 73.4 | 0° 0 kt | 1007.1 | ||
| 22:35 UTC | 78.8 | 73.4 | 0° 0 kt | 1007.1 | ||
| 22:55 UTC | 78.8 | 73.4 | 260° 7 kt | 1007.5 | ||
| 23:15 UTC | 77 | 73.4 | 0° 0 kt | 1007.5 | ||
| 23:35 UTC | 75.2 | 73.4 | 0° 0 kt | 1007.8 | BR | |
| 23:55 UTC | 75.2 | 73.4 | 0° 0 kt | 1007.8 | DZ |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 130 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:05 UTC | TORNADO | Troy | Fluvanna, VA | EFO TORNADO W/ 60-70 MPH WINDS CONFIRMED BY NWS STORM SURVEY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of September 5, 2011
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 5 | 12:00 PM CDT | EF0 | Hale, AL | 3.4 | 50 | $12,000 | ||
| September 5 | 12:57 PM CDT | EF0 | Jackson, FL | 0.3 | 25 | $1,000 | ||
| September 5 | 3:11 PM EDT | EF1 | Cherokee, GA | 28.4 | 440 | 1 | $20 million | |
| September 5 | 5:16 PM EDT | EF0 | Newberry, SC | 0.1 | 50 | |||
| September 5 | 5:20 PM EDT | EF1 | Wilkes, NC | 1.3 | 250 | $850,000 | ||
| September 5 | 7:51 PM EDT | EF0 | Union, NC | 0.5 | 40 | |||
| September 5 | 8:53 PM EDT | EF0 | Stanly, NC | 4.2 | 100 | $35,000 | ||
| September 5 | 10:03 PM EDT | EF0 | Carroll, VA | 0.0 | 50 | 2 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.